Hemolytic-uremic syndrome associated with ingestion of quinine.

Title

Hemolytic-uremic syndrome associated with ingestion of quinine.

Creator

Hagley M T; Hosney I A; Hulisz D T; Davis H H

Publisher

American journal of nephrology

Date

1992
1992

Description

Hemolytic-uremic syndrome following quinine ingestion is a newly described phenomenon, with just two previous descriptions of 4 cases in the literature. We describe a 5th case. The reaction may be mediated by the presence of antibodies reactive against platelets in the presence of quinine. Treatment has included use of plasma exchange, prednisone, aspirin, and dipyridamole. The patients have all regained some degree of renal function. However, it is unclear whether pharmacological treatment or spontaneous resolution is responsible for the improvement. Quinine-associated hemolytic-uremic syndrome probably occurs more often than is recognized. It is important to recognize this reaction when it occurs and to avoid further quinine exposure, since the reaction seems to be recurrent.

Subject

Biopsy; Female; Hemolytic-Uremic Syndrome/*chemically induced/pathology; Humans; Kidney Glomerulus/pathology; Kidney/diagnostic imaging; Middle Aged; Muscle Cramp/drug therapy; Quinine/*adverse effects/therapeutic use; Radionuclide Imaging; Technetium Tc 99m Mertiatide

Identifier

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

192–195

Issue

3

Volume

12

Citation

Hagley M T; Hosney I A; Hulisz D T; Davis H H, “Hemolytic-uremic syndrome associated with ingestion of quinine.,” NEOMED Bibliography Database, accessed June 18, 2024, https://neomed.omeka.net/items/show/4729.